Thunderstorm Wind, Houston
- When
- April 8, 5:34 PM CST
- Where
- Houston County, Madrid
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.030, -85.390
Several trees were blown down in the Madrid area.
The combination of steep mid level lapse rates, an upper trough, and significant low level moisture with dewpoints in the 70s contributed to significant instability across the area. Thunderstorms produced several instances of large hail and wind damage across portions of southeast Alabama and southwest Georgia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
The combination of steep mid level lapse rates, an upper trough, and significant low level moisture with dewpoints in the 70s contributed to significant instability across the area. Thunderstorms produced several instances of large hail and wind damage across portions of southeast Alabama and southwest Georgia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 8, 5:16 PM CST, 18 minutes earlier.
Area Forecast Discussion National Weather Service Tallahassee FL 716 PM EDT Wed Apr 8 2020 .AVIATION... [Through 00Z Friday] Thunderstorms will continue generally in the ABY to DHN area this evening. Line of storms moving southward into the area is on a weakening trend. While TSRA is mentioned in the TAFs by the time the line to the north reaches ABY and DHN, it may be more SHRA than TSRA. Expect LIFR to IFR cigs at TAF sites by morning. && .PREV DISCUSSION [205 PM EDT]... .NEAR TERM [Through Tomorrow]... Popcorn showers w/ isolated thunder were developing this afternoon, most vigorously along a surface trough near I-10 into the Wiregrass region. This activity should continue to develop northwest into the large scale ascent associated w/ an approaching mid-level shortwave. Bulk Shear approaches 35 kts with Mixed Layer CAPE around 2k J/Kg, so there is ample shear and instability for convection. Low to mid- level lapse rates are steep with Downdraft CAPE up to 1k J/Kg, so damaging wind gusts are the primary threat. Isolated large hail is also possible given steep lapse rates as well in the hail growth zone, especially associated with any storms with rotating updrafts. The severe weather threat will increase generally north of I-10, where the SPC risk increases from marginal to slight across the northern tier of southwest GA counties. The severe weather threat will increase after 4-5 PM ET and diminish around midnight. For late tonight into Thursday morning, a Mesoscale Convective System will approach from the northwest. Given earlier convection this evening and appreciable Convective Inhibition, this activity should diminish prior to reaching our northern counties in AL/GA. A weak cold frontal passage will occur on Thursday with decreasing chance of showers and increasing sunshine across AL/GA. Closer to I- 10, renewed showers and thunderstorms are likely in the afternoon, some of which could be strong to severe. .SHORT TERM [Thursday Night through Friday Night]... The more active pattern will continue into the short term as another upper level disturbance moves across the area Thursday night into Friday. This will allow for 20-30% PoPs across the southern portion of the CWA. Instability is limited. As this wave shifts east, high pressure builds at the surface and conditions will be dry for Friday night. The big story for the short term will be the change in temperatures. While highs tomorrow will reach into the 90s across portions of our area, highs will be in the lower 70s on Friday. Lows will mainly be in the 40s and 50s. .LONG TERM [Saturday Through Wednesday]... The long term looks to hold our most potent chance of severe weather over the next week. A cut off upper level low across the southwest CONUS will eventually progress eastward this week with the upper low across western TX on Saturday. As this occurs, a surface low develops across the Plains this weekend and lifts northward into the Ohio Valley. There are still some timing differences in the guidance with the GFS faster than the ECWFM. Overall though, a warm front will setup across the southeast Saturday night into Sunday putting the CWA in the warm sector. As the surface low lifts northward, the cold front will move through the area Sunday night into Monday. This system will not only give us the best chance of rain over the next week, but also our best chance of severe storms. CAPE will be sufficient with values around 1500 J/kg, however the shear values are more impressive with low level shear of 30-35kts and deep layer shear of 50-65kts. This will result in severe weather chances late in the weekend into early Monday with tornadoes, damaging wind and hail all being possible. As today is safe place selfie day today, it's a good time to find your safe place with the upcoming severe event this weekend. The cold front will linger across the southeast Big Bend area for a few days, allowing for low end PoPs through much of the long term. Temperatures will climb ahead of the front with high temperatures back in the 80s beginning Sunday. .MARINE... Winds speeds will be around 15 knots for much of the remainder of the week but increase to 20 knots ahead of a strong cold front that will affect the marine area Sunday into Monday. With this event, seas will increase 8-10 feet. Besides stronger winds and seas, severe weather will be possible across the marine area Sunday into Monday. .FIRE WEATHER... Outside of high dispersions, hazardous fire weather conditions are not expected. .HYDROLOGY... Rainfall amounts will be light through the rest of the week, however with a front moving through late this weekend into next week, rain chances will increase. This front will stall out over the southeast Big Bend area on Monday. Overall rainfall amounts will be in the 2-3 inch range with isolated higher amounts. A few rivers could end up being pushed back up into action. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur (while following all local, state, and CDC guidelines) by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 70 91 59 71 49 / 10 50 20 30 0 Panama City 71 83 61 71 54 / 20 20 30 30 0 Dothan 69 85 57 71 46 / 40 20 30 20 0 Albany 69 86 58 70 46 / 50 20 20 10 0 Valdosta 69 88 58 70 46 / 40 40 20 20 0 Cross City 69 85 62 70 49 / 30 20 20 30 0 Apalachicola 71 81 62 70 56 / 10 10 20 30 0 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...LF SHORT TERM...Fieux LONG TERM...Fieux AVIATION...Fieux MARINE...Fieux FIRE WEATHER...LF HYDROLOGY...Fieux
Special Weather Statement
National Weather Service Tallahassee FL
512 PM CDT Wed Apr 8 2020
FLZ007-008-082245-
Central Walton FL-North Walton FL-
512 PM CDT Wed Apr 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALTON COUNTY UNTIL
545 PM CDT...
At 511 PM CDT, Doppler radar was tracking a strong thunderstorm near
Laurel Hill, or 9 miles northeast of Crestview, moving east at 40
mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
De Funiak Springs, Eglin Air Force Base, Liberty, Gordon, Pond Creek,
Oakwood Hills, Cluster Springs, Fox Hill, Sand Hill, Alpine Heights,
De Funiak Spring Airport, Glendale, Pleasant Hill, Pleasant Ridge,
Center Ridge, Flowersville, New Harmony, Piney Grove, Mossy Head and
Caney Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3096 8639 3094 8604 3092 8603 3067 8608
3073 8639
TIME...MOT...LOC 2211Z 278DEG 34KT 3087 8649Special Weather Statement National Weather Service Tallahassee FL 648 PM EDT Wed Apr 8 2020 GAZ125-127-145-146-082315- Worth GA-Colquitt GA-Dougherty GA-Mitchell GA- 648 PM EDT Wed Apr 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DOUGHERTY... NORTHEASTERN MITCHELL...NORTH CENTRAL COLQUITT AND SOUTHERN WORTH COUNTIES UNTIL 715 PM EDT... At 648 PM EDT, Doppler radar was tracking a strong thunderstorm over Putney, moving east at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sylvester, Albany, Putney, Poulan, East Albany, Marine Corps Logistics Base, Sumner, Bridgeboro, Minton, Radium Springs, Sylvester Airport, Anderson City, South Albany, Tempy, Parkerville, Red Rock, Acree, Crestwood, Williamsburg and Gordy. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3147 8420 3160 8417 3156 8365 3128 8373 TIME...MOT...LOC 2248Z 286DEG 34KT 3151 8413
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
700 PM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM TSTM WND GST SOUTHWEST GA REGIONAL A 31.53N 84.20W
04/08/2020 M44 MPH DOUGHERTY GA ASOS
&&
CJMSpecial Weather Statement
National Weather Service Tallahassee FL
603 PM CDT Wed Apr 8 2020
ALZ068-FLZ007>011-082345-
Geneva AL-Central Walton FL-Holmes FL-Jackson FL-North Walton FL-
Washington FL-
603 PM CDT Wed Apr 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GENEVA...WESTERN
JACKSON...NORTHERN WALTON...HOLMES AND NORTHERN WASHINGTON COUNTIES
UNTIL 645 PM CDT...
At 603 PM CDT, Doppler radar was tracking a strong thunderstorm near
Geneva, moving east at 50 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Vernon, Chipley, Graceville, De Funiak Springs, Bonifay, Geneva,
Marianna, Hartford, Slocomb, Samson, Eglin Air Force Base, Bradford,
Union, Liberty, Malone, Cottondale, Ponce De Leon, Alford, Caryville
and Wausau.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3113 8604 3108 8549 3100 8549 3100 8512
3059 8532 3066 8631
TIME...MOT...LOC 2303Z 275DEG 44KT 3098 8585Special Weather Statement
National Weather Service Tallahassee FL
716 PM EDT Wed Apr 8 2020
GAZ127-129-145>147-090000-
Tift GA-Worth GA-Colquitt GA-Mitchell GA-Cook GA-
716 PM EDT Wed Apr 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COOK...NORTHEASTERN
MITCHELL...COLQUITT...TIFT AND SOUTHERN WORTH COUNTIES UNTIL 800 PM
EDT...
At 716 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Doerun, or 8 miles southwest of Sylvester, moving
southeast at 35 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Tifton, Moultrie, Sylvester, Omega, Norman Park, Lenox, Poulan,
Doerun, Ty Ty, Phillipsburg, Unionville, Riverside, Schley, Berlin,
Funston, Sumner, Ellenton, Reed Bingham State Park, Minton and
Scooterville.
LAT...LON 3146 8337 3140 8337 3136 8343 3132 8344
3129 8343 3104 8363 3104 8375 3140 8406
3144 8402 3144 8400 3146 8400 3146 8398
3148 8399 3155 8392 3148 8334 3147 8334
TIME...MOT...LOC 2316Z 304DEG 28KT 3144 8393
15-HARRIGANSpecial Weather Statement
National Weather Service Tallahassee FL
622 PM CDT Wed Apr 8 2020
ALZ068-069-FLZ011-082345-
Geneva AL-Houston AL-Jackson FL-
622 PM CDT Wed Apr 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GENEVA...
SOUTHEASTERN HOUSTON AND NORTH CENTRAL JACKSON COUNTIES UNTIL 645 PM
CDT...
At 622 PM CDT, Doppler radar was tracking a strong thunderstorm near
Graceville, moving east at 55 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cottonwood, Hartford, Slocomb, Malvern, Rehobeth, Madrid, Gordon,
Memphis, Pansey, Grangeburg, Garretts Crossroads, Lovetown, Dundee,
Southern Junction, Sealy Springs, Merritts Crossroads, Olympia Spa
Resort, Keytons, Browntown and Hodgesville.
LAT...LON 3111 8579 3117 8510 3115 8507 3098 8513
3098 8551 3099 8550 3100 8551 3107 8551
TIME...MOT...LOC 2322Z 266DEG 47KT 3101 8555
15-HARRIGANThe national radar mosaic for the moment the first event began.
4 thunderstorm wind. Local standard time, as filed.
Several trees were blown down in the Madrid area.
Power lines were blown down and a shed was moved on Ramer Loop just off Stateline Road.
Numerous trees and a power line were blown down in the Cottonwood area.
Strong winds blew part of a structure into a utility pole on Waddell Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886877, 886878, 886881, 886894.